I'm a 36 year old with a single chamber atrial pacemaker that was put in 10 years ago after having several sinus node ablations that left me with a very slow heart rate. I have been doing very well with the pacemaker until I started having bad headaches, jaw pain and fatigue over the past few months. I had a pacemaker check in August which showed three episodes of tachycardia with heart rates in the 240's. I have had an event monitor which showed sinus tachycardia and junctional rhythm. The cardiologist said that the atria and ventricles are beating out of sync. I have tried taking toprol XML 50 mg once a day, but the medicine makes me feel very tired and mentally foggy. I hate taking it, but when I don't the headaches, jaw pain pounding in my chest and neck area start. Does pacemaker syndrome happen with atrial pacemakers? I sought a second opinion for this and he did mention pacemaker syndrome. I have a structurally normal heart.
Single lead atrial pacemakers are extremely rare. Generally most pacemakers (single lead) is implanted in right ventricle. But, sinus node dysfunction in a young individual is an indication for atrial pacing.
Pacemaker syndrome generally does not happen with single chamber pacemakers and hence it is unlikely in your case.
What is certainly possible that your pacemaker has erroneous sensing and for some reason is firing unnecessarily- rather uncommon: the pacemaker check would have picked that up.
I think it is likely to be some form of atrial tachycardia and can be easily controlled with medications.
There are a lot of options besides metoprolol and you should certainly talk to your cardiologist about those since you do not tolerate metoprolol.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.